FDA: Diet pill alli may injure liver

The Associated PressMay 27, 2010 

— Federal health officials are warning consumers that the weight-loss pills alli and Xenical may cause severe liver damage in rare cases.

The Food and Drug Administration said Wednesday that it has added a warning about the risk to the label of both products. GlaxoSmithKline sells alli over-the-counter. The prescription version,Xenical, is manufactured by Roche and sold by London-based GSK.

The FDA identified 13 instances of liver damage associated with the drugs. A causal effect between the drugs and the problem has not been established.

The FDA urged doctors and patients to watch for signs of liver injury, including itching, yellow eyes and skin, and loss of appetite.

GSK said in a statement that it is "committed to ensuring that consumers and physicians understand the safety profile" of alli. More than 10 million people worldwide have used alli, according to GSK.

Roche said the "safety profile of Xenical is based on more than 10 years of clinical experience, and more than 36 million patients worldwide have received Xenical."

The FDA approved Xenical in 1999 and alli in 2007.

U.S. sales of alli more than doubled last year to $293 million, though they have come nowhere near the blockbuster numbers expected by Wall Street after the drug's 2007 launch. Analysts say the brand was hurt by lower consumer spending as well as unpleasant side effects, such as anal leakage.

GlaxoSmithKline has its U.S. headquarters in Research Triangle Park.

The FDA requested information from GSK about liver toxicity nearly two years ago.

News & Observer is pleased to provide this opportunity to share information, experiences and observations about what's in the news. Some of the comments may be reprinted elsewhere in the site or in the newspaper. We encourage lively, open debate on the issues of the day, and ask that you refrain from profanity, hate speech, personal comments and remarks that are off point. Thank you for taking the time to offer your thoughts.

Commenting FAQs | Terms of Service